Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 255, NWS Lubbock, TX

September 22, 2017Parmer County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Sep 22, 2017, 6:30 PM CDT for Parmer County, Texas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 22, 2017, 6:30 PM CDT (23:30 UTC)
Expired
Sep 22, 2017, 7:00 PM CDT
In force
30 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Parmer County, TX

The radar

The Cannon AFB radar (KFDX), 82 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.5 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 122 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
122 J/kg
Mixed-layer CIN
-258 J/kg
Mixed-layer LCL
1659 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

353 
WUUS54 KLUB 222330
SVRLUB
TXC369-230000-
/O.NEW.KLUB.SV.W.0255.170922T2330Z-170923T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
630 PM CDT FRI SEP 22 2017

The National Weather Service in Lubbock Texas has issued a

* Severe Thunderstorm Warning for...
  North central Parmer County in the Panhandle of Texas...

* Until 700 PM CDT

* At 629 PM CDT, a severe thunderstorm was located near Friona,
  moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs...siding and trees. 

* Locations impacted include...
  Friona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm, and may lead to 
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3475 10259 3463 10270 3462 10289 3475 10285
TIME...MOT...LOC 2329Z 216DEG 21KT 3467 10277 

HAIL...1.00IN
WIND...60MPH
 
$$

MCZ
2 follow-up statements
895 
WWUS54 KLUB 222337
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
637 PM CDT FRI SEP 22 2017

TXC369-230000-
/O.CON.KLUB.SV.W.0255.000000T0000Z-170923T0000Z/
Parmer TX-
637 PM CDT FRI SEP 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTH CENTRAL PARMER COUNTY...

At 636 PM, a severe thunderstorm was located 2 miles northwest of 
Friona, moving northeast at 20 mph.

HAZARD...Golf ball size hail and 70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs...siding...windows and vehicles. Expect 
         considerable tree damage. Wind damage is likely to mobile 
         homes...roofs and outbuildings. 

Locations impacted include...
Friona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm, and may lead to
flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3475 10259 3463 10270 3462 10289 3475 10285
TIME...MOT...LOC 2336Z 217DEG 19KT 3469 10274 

HAIL...1.75IN
WIND...70MPH
 
$$

MCZ
163 
WWUS54 KLUB 222352
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
652 PM CDT FRI SEP 22 2017

TXC369-230000-
/O.CON.KLUB.SV.W.0255.000000T0000Z-170923T0000Z/
Parmer TX-
652 PM CDT FRI SEP 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTH CENTRAL PARMER COUNTY...

At 651 PM CDT, a severe thunderstorm was located near Black, moving 
northeast at 20 mph. Radar is also indicating organized low level 
rotation with this storm.

HAZARD...Golf ball size hail and 70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs...siding...windows and vehicles. Expect 
         considerable tree damage. Wind damage is likely to mobile 
         homes...roofs and outbuildings. 

Locations impacted include...
Areas north of Friona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 3464 10269 3464 10284 3475 10280 3475 10259
TIME...MOT...LOC 2351Z 234DEG 18KT 3472 10265 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...70MPH
 
$$

MCZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 2:57 PM CDT, 3 hours 33 minutes earlier.

Area forecast discussion, Sep 22, 2:57 PM CDT, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
257 PM CDT Fri Sep 22 2017

.DISCUSSION...
Guidance continues the steady march toward an extended period of
rainfall that begins in earnest over the South Plains, southern
Texas Panhandle and Rolling Plains beginning late Saturday to
early Sunday and extends into the beginning of next week. Rain
may be heavy times and could lead to localized flooding beyond
normally prone drainage areas and roadways, especially from late
Saturday night through late Monday.

The trough currently swinging from the west will sharpen and
deepen during the day tomorrow with the center bottoming out near
the Four Corners region early Sunday, then begins to slowly lift
and shift east for the beginning of next week. Two sources of
moisture will result in PWATs approaching 1.80" as upper level
monsoon moisture streams in from the Southeast Pacific and
upslope east-southeasterly surface flow advects Gulf moisture
across our region. With ample moisture up and down the column and
relatively strong forcing provided by the upper trough, the WPC
has 5 and 7 day potential rainfall totals between 2"-7" area wide.

For now through Saturday evening most of the area should remain
mostly dry though we will see steadily increasing cloudiness aloft
from the west and low clouds filling in from the east during the
day tomorrow. There is also a chance for isolated strong to
marginally severe thunderstorms this evening near the state line
with NM across the extreme southern Texas Panhandle. As the
trough approaches to our west by late Saturday we'll see the more
wide spread rainfall begin again across eastern NM and spread
eastward across our region and remain in place at least into the
beginning of next week.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.

&&

55
Hazardous weather outlook, Sep 22, 11:31 AM CDT, 6 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1131 AM CDT Fri Sep 22 2017

TXZ021>044-231645-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1131 AM CDT Fri Sep 22 2017

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms are expected to develop later this
afternoon and evening across eastern New Mexico and move east-
northeast into the extreme southwest Texas Panhandle and the
northwest South Plains. The strongest storms will be capable of
producing winds to 60 mph, hail up to the size of quarters and
heavy rainfall with localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A pattern supportive of heavy rainfall with some flooding is
likely to develop later this weekend and especially early next
week. A few strong or briefly severe storms are also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is unlikely at this time.

In the hours before

Special weather statement, Sep 22, 2:46 PM CDT, 3 hours 44 minutes before
Special Weather Statement
National Weather Service Lubbock TX
246 PM CDT Fri Sep 22 2017

TXZ021>044-231200-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
Including the cities of Friona, Bovina, Farwell, Dimmitt, Hart,
Tulia, Silverton, Quitaque, Memphis, Childress, Muleshoe,
Littlefield, Olton, Plainview, Cedar Hill, Matador,
Roaring Springs, Paducah, Hackberry, Morton, Levelland, Lubbock,
Ralls, Crosbyton, Lorenzo, Spur, Dickens, Dumont, Finney, Grow,
Guthrie, Denver City, Plains, Brownfield, Tahoka, ODonnell,
Graham, Post, Jayton, and Aspermont
246 PM CDT Fri Sep 22 2017

...Heavy Rain expected to develop over the Weekend and early Next
Week along with a risk of Flooding...

An upper level low pressure trough will slowly move into the
southwest this weekend into early next week, pulling considerable
moisture into the southern plains, and setting the stage for
periods of moderate to heavy rain and potential flooding.

A risk for flooding may develop as early as tonight near the New
Mexico border as thunderstorms firing over eastern New Mexico move
nearly due north close to the state line. Repeat storms over the
same location could amount to an inch or two of rainfall and cause
minor flooding.

The threat for flooding will increase and gradually expand over
the entire area during the weekend - and persist into early next
week.

Rainfall totals of several inches or more will be possible while
local rain amounts in excess of five inches could lead to flash
flooding. Heaviest rain totals are most likely across portions of
the Rolling Plains though flooding will be a concern area-wide.

Pay attention around low-lying areas that typically flood and stay
aware of low water crossings over roads. Stay tuned to additional
forecast updates and to rain rates and storm trends in your area.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 5:17 PM CDTSevere Thunderstorm WarningLUBParmer43 min
Sep 22, 5:59 PM CDTSevere Thunderstorm WarningLUBParmer31 min
Sep 22, 6:21 PM CDTAreal Flood AdvisoryLUBParmer54 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.